Log in
My Ovacome
11,236 members13,630 posts

Avastin

Hello lovelies

I have been on Avastin for 9 cycles following first line NED. So far so good .... BUT, my protein has been increasing and I ended up having my last cycle (3 weeks ago) cancelled.....after a 24 hour urine test again this time I’ve got to miss this next cycle too.

I know that I’ve got to protect my Kev Denys but I’m still scared that might swing 2 cycles will tempt a recurrence. Has this happened to anyone else?

Marian xx

15 Replies
oldestnewest

Hi Marian.

I kept kept getting too much protein in my urine too. I had to do three or four 24 hour tests. I had a couple of treatments cancelled.

I had my avastin cancelled indefinitely at number 13. Not because of protein but recurrence. My tumour markers had been rising for me since being on avastin only.

I don’t think that having a few cancelled will cause recurrence. I’ve heard of many many women who it works for 👍🏻👍🏻

Lots of love. Xxxxx

Reply

Yes I remember you saying that Suzanne. Did your CA125 start to rise after you missed a cycle? I thought it was all going too well 😔.

How are you this week? Better since you big fright?

Marian xxx

Reply

Hi Marian.

My CA125 started to rise as soon as I finished chemo. I just don’t think avastin worked for me. It works for many people and I don’t think missing one or two would matter

I’m ok. I’m resting after that reaction.

Hugs. Xxxx

Reply

Hi Marian

I skipped two cycles to have dental treatment and was fine. I picked it up again and did 16 cycles in all. It is not a precise science I think...my Onc told me they’ve no real idea how many cycles are enough.

Like you I had some side effects...although it is easier than chemo, it still packs a punch.

Hope you are able to carry on with it if that’s what you want.

Lyndy x

Reply

Arrrgh.. just wrote a reply to you Marian but it disappeared when I tried to post it. Basically I was saying that I had a break of 2 cycles to have dental treatment and was fine. I went on to have 16 cycles before calling it. I got to the point where I was fed up with having to take so much BP medication and my BP was still high. Good luck Lyndy x

Reply

Meh! Having posting delay problems...sorry!

Reply

Hi there Marian

I have recently stopped Avastin after 11 treatments due to side effects. My oncologist did say that they do not know how many treatments are necessary to increase "life expectancy." It all seems to be a bit of an inexact science at the moment and I really don't think that a couple of misses will make much difference. Try not to stress too much about it. Cut yourself a bit of slack and know that you are following medical advice and doing what is best for your body xxx

Reply

Hi Marian

As others have suggested don’t worry about missing a cycle . I had my Avastin treatment delayed a week and then cancelled ( around cycle 10 ) due to problems with my eye that they wanted to investigate . Ended up missing the cycle completely as needed a brain scan which turned out to all be ok . Remember my oncologist saying missing the cycle was fine and she has added it to the end so I am still going to get the 18 . Had number 16 this afternoon so fingers crossed 2 more to go . Blood pressure was higher today but just within the limits. My main problem is getting the line in took 4 attempts today.

Hoping your protein levels drop so you can continue and complete your treatment .

Love and best wishes Kim x 💜

Reply

Hi Marian. First of all I am not a doctor and have no medical training at all. I'm just someone who has always tried not to take conventional drugs if there's a natural alternative - until now of course - and have a great interest in anything body related as biology was my favourite subject at school. Didn't stop me getting cancer though did it? Hmmm.

I am really sorry that you are missing some avastin but as the girls say, it shouldn't cause problems. It's more the anxiety you feel because of it. I've been on avastin since August with regular chemo and hope to have it continued once the chemo stops in two weeks time. My blood does all sorts of weird things weekly but the only concern has been another decrease in platelets last week which meant a reduced dose of carboplatin but not the avastin. I'm still down this week but up enough to have the full dose today. The problem is that we have lots of things happening to us all at the same time. One is the cancer and another is the treatment. It does all sorts of nasty things to us. The cancer and chemo affect every part of us as the body knows there are rogue cells in there (not soon enough for some of us!) which is then followed by a hoard of toxins being pumped in. Our bodies go a bit wonky and this reflects in our blood and urine especially. Chemo can affect the kidneys if we don't look after them and that means drink, drink, drink, especially after each chemo, for at least 48 hours. Tea, coffee, juice or whatever you like non-alcoholic but just plain old water is best. It's important to keep the kidneys in as good a condition as possible as damage is very difficult, if not impossible, to put right. It means a few trips to the loo at night but better that than damaged kidneys. The third is other drugs for other disorders. A lot of drugs, especially those used to treat , high blood pressure, diabetes, pain, to name a few, contain chemicals which cause the kidneys to release protein from the blood. Other factors are age, smoking and hereditary kidney problems. So, what chance have our poor kidneys got when left to their own devices?

I cannot tell you what to do except to gather as much information and advice as possible and speak to a professional who can advise you. You should be able to find out a reason why there is protein in your urine and it may just take a small adjustment to put things right. Our bodies produce all of proteins from different organs and any one of them can be excreted by the kidneys for all sorts of reasons. You need to know which protein is in your urine to pin down the source and the cause. I have a weird situation going on where I'm in the anemic range at the moment (but I've been there many times in my life) but I have excess ferritin (iron) in my blood. It is crazy and I should be magnetic. It is the chemo. It is messing up my inner workings but I am reassured each week that the ferritin is not high enough to cause concern and it is more important to get my blood count up and stable again. I do eat a lot of iron rich foods which are also full of potassium, unfortunately for me. I have low blood pressure so the mix of magnesium (the good guy) and potassium is a no-no for that as well as very high levels of potassium in the blood can indicate a kidney problem. Mine isn't serious enough to worry about and although I stopped my iron foods for a week to see if there would be a drop in the potassium, it didn't do anything except send my blood count down again. A lesson learned. I have tested positive for protein in my urine and it is tested every week before chemo starts.

I've banged on rather a lot but I hope it helps you a little bit. Take good care of yourself and don't stress out.

Kryssy xxx

1 like
Reply

Oops! Just read my reply to you - should have done that before I pressed submit. I should have said that I have never tested positive for protein in my urine. If I had been then I wasn't doing what I was preaching, was I. Mind you, I am completely k-n-ackered tonight. Off to bed.... xx

Reply

Hi Marion, I had to discontinue Avastin due to protein in urine and unfortunately after 3 months the b....r was back, that doesn't mean that this will happen to you as we are all different. I will keep my fingers crossed for you that everything goes ok Pam x

Reply

How lovely big were you on it Pam? How many cycles did you manage? Xx

Reply

Long were you on it......... predictive text argh lol x

Reply

I had the full 18 then after 3months the cancer was back, I was then on carboplatin and caylex for 6 months this was for 2nd recurrence, I am at the moment on 3monthly checks with one looming in January! Take care and try not to stress too much easier said then done I know Pam x

Reply

My grandmother is on Avastin right now. She's 82. She has to stop because of the high protein. It's only her 2nd treatment.

Reply

You may also like...